Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Local boundary rigidity of a compact Riemannian manifold with curvature bounded above

Authors: Christopher B. Croke, Nurlan S. Dairbekov and Vladimir A. Sharafutdinov
Journal: Trans. Amer. Math. Soc. 352 (2000), 3937-3956
MSC (2000): Primary 53C65, 53C22, 53C20; Secondary 58C25, 58C40
Published electronically: May 22, 2000
MathSciNet review: 1694283
Full-text PDF

Abstract | References | Similar Articles | Additional Information


This paper considers the boundary rigidity problem for a compact convex Riemannian manifold $(M,g)$ with boundary $\partial M$whose curvature satisfies a general upper bound condition. This includes all nonpositively curved manifolds and all sufficiently small convex domains on any given Riemannian manifold. It is shown that in the space of metrics $g'$ on $M$ there is a $C^{3,\alpha }$-neighborhood of $g$ such that $g$is the unique metric with the given boundary distance-function (i.e. the function that assigns to any pair of boundary points their distance -- as measured in $M$). More precisely, given any metric $g'$ in this neighborhood with the same boundary distance function there is diffeomorphism $\varphi $which is the identity on $\partial M$such that $g'=\varphi ^{*}g$. There is also a sharp volume comparison result for metrics in this neighborhood in terms of the boundary distance-function.

References [Enhancements On Off] (What's this?)

  • [ADN] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II, Comm. Pure Appl. Math. 17 (1964), 35-92. MR 28:5252
  • [An] M. Anderson, Remarks on the compactness of isospectral sets in low dimensions, Duke Math. J. 63 (1991), 699-711. MR 92m:58140
  • [BPP] R. Brooks, P. Perry, and P. Petersen, Compactness and finiteness theorems for isospectral manifolds, J. Reine Angew. Math. 426 (1992), 67-89. MR 93f:53034
  • [Cr1] C. B. Croke, Rigidity and the distance between boundary points, J. Differential Geometry 33 (1991), 445-464. MR 92a:53053
  • [Cr2] C. B. Croke, Rigidity for surfaces of non-positive curvature, Comment. Math. Helv. 65 (1990), 150-169. MR 91d:53056
  • [Cr3] C. B. Croke, A sharp four-dimensional isoperimetric inequality, Comment. Math. Helv. 59 (1984), 187-192. MR 83f:53060
  • [Cr-Sh] C. B. Croke, and V. A. Sharafutdinov, Spectral rigidity of a compact negatively curved manifold, Topology 37 (6) (1998), 1265-1273. MR 99e:58191
  • [Gr] M. Gromov, Filling Riemannian manifolds, J. Differential Geometry 18 (1983), 1-147. MR 85h:53029
  • [GK] V. Guillemin and D. Kazhdan, Some inverse spectral results for negatively curved n-manifolds, Proc. Sympos. Pure Math., Amer. Math. Soc., Providence, RI (1980), 153-180. MR 81i:58048
  • [KA] L. V. Kantorovich and G. P. Akilov, Functional analysis (Translated from the Russian by Howard L. Silcock. Second edition), Pergamon Press, Oxford-Elmsford, N.Y., 1982. MR 83h:46002
  • [Ml] R. Michel, Sur la rigidité imposée par lar longueur des géodésiques, Invent Math. 65 (1981), 71-83. MR 83d:58021
  • [Ot] J.-P. Otal, Sur les longueur des géodésiques d'une métrique à courbure négative dans le disque, Comment. Math. Helv. 65 (1990), 334-347. MR 91i:53054
  • [Sh1] V. A. Sharafutdinov, Integral geometry of a tensor field on a manifold whose curvature is bounded above, Siberian Math. J. 33 (3) (1992), 524-533. MR 94d:53116
  • [Sh2] V. A. Sharafutdinov, Integral Geometry of Tensor Fields, VSP, Utrecht, the Netherlands, 1994. MR 97h:53077
  • [Sh3] V. A. Sharafutdinov, Some questions of integral geometry on Anosov manifolds, to appear.
  • [Sl] L. Santaló, Integral Geometry and Geometric Probability (Encyclopedia of Mathematics and its Applications. Vol. 1), Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1976. MR 55:6340
  • [SU] P. Stefanov and G. Uhlmann, Rigidity for metrics with the same lengths of geodesics, Mathematical Research Letters 5 (1998), 83-96. MR 99c:53059

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C65, 53C22, 53C20, 58C25, 58C40

Retrieve articles in all journals with MSC (2000): 53C65, 53C22, 53C20, 58C25, 58C40

Additional Information

Christopher B. Croke
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104

Nurlan S. Dairbekov
Affiliation: Sobolev Institute of Mathematics, Universitetskii pr., 4, Novosibirsk, 630090, Russia

Vladimir A. Sharafutdinov
Affiliation: Sobolev Institute of Mathematics, Universitetskii pr., 4, Novosibirsk, 630090, Russia

Received by editor(s): August 10, 1998
Published electronically: May 22, 2000
Additional Notes: The first and third authors were supported by CRDF, Grant RM2–143.
The first author was also supported by NSF grants #MDS-9505175 and #MDS-9626232.
The third author was also supported by INTAS — RFBR, Grant 95–0763.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society